Skip to content

Dizzy Is Not Just a Character on Starship Troopers

by Tom on May 13th, 2010

It’s been nearly three weeks since my last post, making this just about five weeks that I’ve been out of the hospital now. Well, not exactly. We’ll get to that.

I’m still getting dizzy spells, but not nearly as many. Our best guess is that the intrathecal chemotherapy has messed with my body’s autonomic nervous system response. When you stand up from sitting your body automatically (and nearly instantaneously) recognizes that if it doesn’t constrict blood vessels in your legs, gravity will pull blood away from your brain and into your legs. This constriction keeps your brain getting oxygen and keeps you from passing out.

We think that response is (occasionally) not working quite right for me. In fact, a few weeks ago I was at the hospital getting checked out for some really bad muscle aches when I had one of these episodes. I’d been sitting, eating some take-out (Shultzy’s, mmm) that Jana picked up while we waited for a prescription to be filled. I got up and walked to the sink to wash my hands. Just as I grabbed paper towels to dry, my brain gave a brief signal that “hey, I’m not getting enough blood up here!” Before I had time to react, I started to lose consciousness.

Fortunately for us, the doctor that we’d seen chose this exact moment to peek in and see if we needed anything else. He and Jana were both right at hand when I needed to be helped to the floor. I, myself, don’t actually remember anything between grabbing the paper towels and being on the floor with a pillow under my head, surrounded by at least four nurses plus the doctor. I was out for at least a minute. Totally unresponsive. Jana couldn’t tell if I was breathing or not. It was interesting to learn that one side of my body started responding before the other. I spent the night in the hospital with monitoring equipment, and naturally nothing else exciting happened.

That’s what the bit in the beginning about the “five weeks since hospital” being not so exact was referencing.

Since then I’ve occasionally had spells of dizziness, but none nearly so epic. Until today.

We went to meet my new Group Health oncologist, and during the initial vital signs check my BP clocked in at 84/6o-something. 84! After sitting down for awhile chatting with the doctor, the nurse had me move from my chair to the exam bed. I didn’t take the normal precautions of standing and waiting in place, opting to move right away to the bed. I sat down, a wave of light-headedness hit me, and I was out. Apparently my eyes rolled up in the back of my head and my breathing sounded really labored. My arms were shaking like I was frustrated at something, and I wasn’t responding verbally.

We gave the staff quite a scare! They hooked me up to some IV hydration for an hour, and nothing else exciting happened the rest of the visit.

We’re all thinking that my low BP was related to not doing a good job the previous day of staying hydrated. On the way home we grabbed a ton of soda and juices that I can drink along with water to redouble my hydration efforts.

The best guess of everyone, after scans and consultations and talking talking talking, is that the occasional autonomic nervous system lack of response is a toxicity from one or more of the treatments I’ve had. The most likely suspect is the intrathecal chemotherapy that we’re using to try and keep my CSF cancer-free. But even for the neuro-oncologist we’ve been seeing, this isn’t a side-effect he recognizes from other patients. And we don’t want to stop the therapy. But the question remains: will continuing it make this worse?

It’s stressful dealing with these dizzy spells, and its stressful to think about reducing the amount of therapy we do. Fortunately, my blood pressure can accomodate some stress right now.

From → Treatment Phase

4 Comments
  1. Wow, that’s quite a side effect. Hopefully it will smooth out again like you were already experiencing. Keep on!

  2. Rupa permalink

    Tom, I just caught up on your blog. I’m glad to see that you’ve maintained your sense of humor. I’ve been thinking of you. Keep your spirits up!

  3. Karen permalink

    Interesting new layout! I like it.

Trackbacks & Pingbacks

  1. Things Got Worse and Then Got Better – Lymphomartini

Leave a Reply

Note: XHTML is allowed. Your email address will never be published.

Subscribe to this comment feed via RSS